Hair loss is not a listed side effect of phentermine, but many patients notice a link between phentermine use and hair thinning or falling out in clumps. So, why does phentermine make your hair fall out?
Some evidence suggests that phentermine-related hormonal changes and weight loss could be to blame, but loss or thinning of hair may also indicate an underlying medical condition or stem from taking a medicine that affects hair growth.
Other medications that cause hair loss (similar to that caused by phentermine) include: blood thinners, antidepressants, antiretroviral & immunosuppressive drugs, esterified estrogens-methyltestosterone replacement therapy, mood stabilizers, some methods of birth control and retinoids .
Since phentermine hair loss is not a listed side effect of the medication, it is hard to determine what exactly is responsible for this relatively-common complication. However, the potency of the medication, rapid weight loss, nutritional deficiencies or underlying medical problems could help explain why phentermine is causing hair loss.
Here are four potential explanations for why phentermine causes hair loss:
While many people associate chemotherapy drugs with hair loss, you may be surprised to learn that many medications can cause hair loss due to toxicity that affects hair follicle development and growth.
The hair follicle passes through three phases during its life cycle: anagen, catagen and telogen. These named phases correspond loosely to the hair follicle’s phases of growth, death and falling out, respectively.
Medications most often disrupt the growth of hair follicles, which leads to premature termination of anagen and early trasition into telogen: the falling-out phase. This condition, called telogen effluvium (TE), leads to hair thinning or loss . Medication-induced TE is one potential explanation for phentermine hair loss.
Unfortunately, the scalp is most heavily-affected because 80-90% of the hair follicles in that area are in anagen (the growth phase) at any given time, which makes them more susceptible to damage . This is why you may notice phentermine causing hair loss on your head, but not anywhere else on your body. If you think phentermine may be the reason behind your recent hair loss, talk to your prescribing physician.
Nutritional deficiencies are another common cause of hair loss. Restrictive diets that eliminate entire food groups or slash protein intake put patients at particular risk for nutrition-related hair loss .
Like the medication itself, protein or other nutrient deficiences can also cause hair loss or thinning in the form of telogen effluvium.
Dramatic weight loss is a crucial, albeit slightly indirect, link between phentermine and hair loss.
Phentermine is famous for producing impressive results in a matter of months, but slimming down quickly can have the unintended consequence of hair thinning or loss as well. Like drug toxicity or nutrient deficiencies, major weight loss can also cause telogen effluvium.
The increased stress on the body disrupts hair development and may cause hair to shed more than normal .
Last, but certainly not least, an undiagnosed medical condition could be responsible for hair loss on phentermine. Some common medical conditions in phentermine patients that may contribute to hair loss include hypothyroidism, PCOS and androgenetic alopecia (genetic baldness).
If weight loss and maintenance has always proven difficult for you, ask your doctor about a thyroid function test. Hypothyroidism, or low/underactive thyroid, can cause thinning hair, weight gain, fatigue, constipation and depression, among other symptoms .
Like hypothyroidism, polycystic ovary syndrome (PCOS) can be an underlying cause of weight gain and hair loss due to hormonal imbalances. Many women with PCOS find phentermine helpful to jumpstart adoption of healthy habits that promote weight loss. Decreasing excess weight, in turn, helps ease symptoms of PCOS and restore hormonal balance. However, if you suspect PCOS may be causing or contributing to your phentermine hair loss, bring it up to your gynecologist.
Drug-related hair loss, such as phentermine hair loss, can also trigger or worsen genetic baldness, or androgenetic alopecia . If you your thinning hair is following a more traditional female-pattern (widening of the part) or male-pattern (receding hairline) shape, check with your doctor or dermatologist about possible solutions, which may entail more than traditionally-simple phentermine hair loss treatment.
Yes. Hair normally grows back after taking phentermine, but it takes time. Hair loss gradually decreases over the 6-8 months following your last dose, but it can take up to 12-18 months to notice hair regrowth after phentermine.
Most drug-related hair loss resolves on its own after the treatment finishes. If the damage is due to telogen effluvium (TE), hair regrowth after phentermine may not start for 2-6 months after you last dose .However, shedding usually decreases steadily during the 6-8 months after the cause of TE is removed .
While regrowth is typically perceivable by a doctor at 2-3 months, it may not be noticeable to you for 12-18 months after stopping phentermine . For this reason, phentermine hair loss can be a much more enduring issue than other, listed side effects of the medication.
Given the wide variety of potential causes for phentermine hair loss, a medical professional is the best person to help you determine what is causing your hair to thin or fall out and formulate a treatment plan.
Still, if you would rather try to battle this side effect on your own, consider these at-home options for phentermine hair loss treatment:
First and foremost, aim for a healthy rate of weight loss: around 1-2 pounds per week.
Losing weight too quickly not only increases lean muscle loss and probability of rebound weight gain, but also puts your hair at risk [6,7]. Very low calorie diets are often nutritionally-deficient and the body becomes stressed when it senses a dramatic shortage of nutrition in comparison with daily expenditure, both of which can negatively impact hair growth and health.
Some cases of phentermine hair loss can be prevented, or even treated, by eating a balanced diet with plenty of calories, protein, healthy fats and micronutrients.
Several vitamins and minerals also prove critical to hair growth and maintenance, which may help prevent phentermine hair loss. These include:
He or she can run tests and help you determine exactly why your hair is thinning or falling out. It may be phentermine and the associated weight loss/dietary changes, but it could also be another medical issue or medication. A medical professional is the best person to assess why your hair health has deteriorated.
After examining you and running some tests, your doctor may determine that phentermine is causing hair loss. If the medication is the root of the problem, he or she may recommend that you stop taking it.
Always follow your doctor and pharmacist’s instructions precisely regarding phentermine dosage and, if applicable, stopping phentermine.
Learn more about phentermine!
3. American Osteopathic College of Dermatology. (n.d.). Telogen Effluvium Hair Loss.
4. Redfearn, S. (2015, December 16). Hidden Causes of Hair Loss (D. Jaliman MD, Ed.).
5. Mayo Clinic Staff. (2018, December 04). Hypothyroidism (underactive thyroid).
7. Vink, R. G., Roumans, N. J., Arkenbosch, L. A., Mariman, E. C., & Baak, M. A. (2016). The effect of rate of weight loss on long-term weight regain in adults with overweight and obesity.Obesity, 24(2), 321-327. doi:10.1002/oby.21346
8. Leidy, H.J., Cliffton, P.M., Astrup, A., Wycherley, T.P., Westerterp-Platenga, M.S., Luscombe-Marsh, N.D., Woods, S.C., Mattes, R.D. (2015). The role of protein in weight loss and maintenance. The American Journal of Clinical Nutrition, 101(6), 1320S-1329S. doi:10.3945/ajcn.114.084038